Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

I am a 60 years old female with Type 2 diabetes, and I take blood pressure medication as well as Synthroid, Crestor, Metformin, and Januvia. I’m developing swelling in both my ankles and lower legs. Most of the swelling is gone in the morning when I wake up.

I walk two miles a day and go to the YMCA 3-4 days a week for aerobic water exercise. Could you give me some ideas on what could be causing the swelling. Thank you very much!

It sounds like you may have dependent edema. This is likely from weak leg veins (possible varicose veins) and fluid pools in your legs during the day when you are standing, which resolves at night when you are recumbent.

It is important to reduce salt/sodium use and wear support hose during the day.

All my best,
Nurse Mary

April 25, 2014 at 5:56am

Share this article

 

Go back to the question archive